MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0304
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 1.3005168196-2020-00180, 3005168196-2020-00182, 3005168196-2020-00183.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a pericallosal aneurysm using penumbra smart coils (smart coils), penumbra smart coil detachment handle (handle), a non-penumbra coil and a non-penumbra microcatheter.It was reported that the patient anatomy was tortuous with a loop in the carotid arch.During the procedure, while advancing the smart coil into the target vessel using the microcatheter, the smart coil kicked the microcatheter out of the aneurysm; therefore, the smart coil was removed.It was reported that the physician mentioned that the smart coil was "stiff".Next, the physician attempted to advance another smart coil; however, the smart coil would not advance out of its introducer sheath and was therefore removed.The physician then advanced a new smart coil into the aneurysm and used the handle to detach it.However, the smart coil failed to detach after three to four attempts.The physician then attempted to manually detach the smart coil by pulling the pull wire, but it was unsuccessful.The physician then removed the pusher assembly of the smart coil not realizing that the smart coil had unintentionally detached.While advancing the non-penumbra coil through the microcatheter, the physician experienced resistance and attempted to reposition the coil.At this point, the physician realized that the previous smart coil was detached inside the microcatheter.Therefore, the physician used the other coil to push the detached smart coil out of the microcatheter and into the aneurysm.However, the proximal end of the smart coil flipped out of the aneurysm and into the parent vessel.Therefore, the physician used a snare device to retrieve the detached smart coil but it was unsuccessful.A stent device was then placed to secure the smart coil.The procedure was completed using other coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The pusher assembly was kinked approximately 27.0, 38.5, 47.0 and 49.0 cm from its proximal end.The embolization coil was intact with its pusher assembly and had offset coils winds.Conclusions: evaluation of the first smart coil revealed an unsheathed device with offset coil winds and a kinked pusher assembly.During the functional test, resistance was encountered while attempting to re-sheath the returned smart coil due to a kink in the pusher assembly and the smart coil could not be re-sheathed.The root cause of the reported stiffness could not be confirmed.Further evaluation of the returned smart coil revealed offset coil winds and a kinked pusher assembly.The offset coil winds may have occurred due to the embolization coil being unprotected without its introducer sheath during the return of the device.The kinks were not mentioned in the reported complaint, and therefore were likely incidental.Evaluation of the second smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If the pusher assembly mid-joint is retracted to the introducer sheath friction lock, resistance maybe encountered, and the smart coil may not advance out of its introducer sheath.During the functional test, resistance was encountered while attempting to advance the returned smart coil through its introducer sheath from its returned position.However, the smart coil was able to be advanced through its introducer sheath and a demonstration microcatheter.Evaluation of the third smart coil revealed that the pet lock was broken on the proximal end of the pusher assembly, and the embolization coil was detached from its pusher assembly.This type of damage typically occurs during a successful detachment of the smart coil.Due to the coil being detached, the root cause of the difficulty detaching could not be determined.Further evaluation of the returned smart coil revealed multiple kinks along the pusher assembly.These kinks were likely incidental to the reported complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-00180, 2.3005168196-2020-00182, 3.3005168196-2020-00183.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9712192
Report Number3005168196-2020-00181
Device Sequence Number2353190
Product Code HCG
UDI-Device Identifier00814548015347
UDI-Public00814548015347
Combination Product (Y/N)Y
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/21/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2023
Device Model Number400SMTXSFT0304
Device Catalogue Number400SMTXSFT0304
Device Lot NumberF84241
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/26/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/21/2020
Supplement Date Received by Manufacturer04/29/2020
Initial Report FDA Received Date02/14/2020
Supplement Report FDA Received Date05/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR
Date Report Sent to FDA01/01/2005